Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, July 18, 2021

July 18, 2021 · NWS OUN · 2 events in 2 counties and zones

A similar pattern to the previous day saw thunderstorms develop along a southward moving outflow boundary during the afternoon of the 18th, with one report of severe wind and hail received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A similar pattern to the previous day saw thunderstorms develop along a southward moving outflow boundary during the afternoon of the 18th, with one report of severe wind and hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 18, 1:21 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 1:21 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
221 PM CDT Sun Jul 18 2021

...New LONG TERM...

.SHORT TERM...
(This afternoon through Monday)
Issued at 1246 PM CDT Sun Jul 18 2021

A NW to SE oriented stationary boundary is currently draped
across central OK this afternoon. This will be the location where
isolated to scattered showers and thunderstorms develop through
this evening. The highest chances are expected over SE OK where
both surface observation and vis satellite suggest enhanced
convergence with cu fields developing. In addition to diurnal
convection along the boundary, an ongoing thunderstorm complex
moving out of west central KS should enter NW OK around 23-00Z. A
narrow environment of deep layer shear and instability should be
present across this area as it continues to track south
southeastward into west central OK after dark. Damaging wind
gusts could accompany these storms, along with marginally severe
hail until midnight or so. Late tonight, the surface front will
move southwestward as a quasi cold front. Stratus may redevelop by
early Mon morning behind it but confidence in how long it will
persist is low. Temps should be much more bearable behind it
regardless, and if stratus does linger by this time tomorrow it
could be similar to what NE OK is experiencing right now (upper
70s to low 80s). As far as PoPs are concerned for tomorrow, it
appears most of the region will be impacted by drier mid to upper
air/subsidence as a shortwave trough within northerly flow moves
into central AR by mid day. The exception will be over the
extreme west where a secondary perturbation within sfc upslope
flow could result in additional showers and thunderstorms
throughout the day but confidence is on the low side regarding
this scenario.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 221 PM CDT Sun Jul 18 2021

There is at least a chance that afternoon convection could still
affect the southwestern portion of the area Monday evening, but
the best signal is pushing west of the forecast area by the time
we get into the evening hours. Otherwise POPs will generally be
confined to low POPs in the southeast at various times closer to
the proximity of the broad mid-level through remaining just
southeast of the area. The large mid-level anticyclone over the
southwestern U.S. builds into the into the central and northern
Plains bringing warmer temperatures and helping to cut off any
significant chance of precipitation through most of the area
(except perhaps the southeast).

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sun Jul 18 2021

MVFR cigs will continue for another hour or two over PNC and SWO.
At least scattered cumulus is then expected for the rest of the
afternoon and evening for most terminals. Thunderstorms will
likely develop NW to SE along a cold front later today. However,
most should remain confined to SE OK away from terminals so have
only included VCTS over OUN. Later this evening, additional
showers and thunderstorms are expected near NW OK near WWR. Brief
IFR to MVFR cigs will develop behind the cold front early Mon
morning.

&&

.UPPER AIR...
Issued at 1246 PM CDT Sun Jul 18 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  85  66  86 /  40  20   0   0
Hobart OK         71  87  65  87 /  30  30  10   0
Wichita Falls TX  74  89  68  89 /  40  30  10   0
Gage OK           69  84  63  86 /  40  30   0   0
Ponca City OK     68  86  64  85 /  20  20   0   0
Durant OK         74  88  68  89 /  60  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....68
AVIATION...26
Hazardous weather outlook, Jul 18, 2:07 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 PM CDT Sun Jul 18 2021

OKZ004>048-050>052-TXZ083>090-192015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 PM CDT Sun Jul 18 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
northwestern Oklahoma. The slight risk is northwest of a line from
Arnett to Woodward to Alva. There is also a marginal risk of
severe thunderstorms to the south and east of the slight risk and
northwest of a line from Hollis to Cordell to Watonga to Medford.

Showers and thunderstorms moving south through western Kansas will
move into northwestern Oklahoma this afternoon and evening with
some additional thunderstorms developing over northwestern
Oklahoma. Some of these storms may be severe with wind gusts of 60
to 70 mph and hail to the size of quarters. The severe weather
potential will linger into the evening before diminishing around
midnight.

Elsewhere, thunderstorms will be scattered across southern and
western Oklahoma and western sections of north Texas through mid-
evening. Although some of these storms could be strong, the severe
weather potential is lower in these areas.

Heavy rainfall will also be possible with any of the storms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will be possible on Monday and Tuesday with
localized flooding as the only hazard. Thunderstorms will return
on Thursday through Saturday across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 18, 1:44 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
244 PM CDT Sun Jul 18 2021

OKZ010-182030-
Woodward OK-
244 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Woodward County
Until 330 PM CDT...

AT 242 PM CDT, a strong thunderstorm was located near Mutual, moving
south at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Mutual.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3630 9929 3633 9901 3617 9896 3617 9926
TIME...MOT...LOC 1942Z 348DEG 8KT 3624 9911

03
Special weather statement, Jul 18, 2:07 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
307 PM CDT Sun Jul 18 2021

OKZ016-022-023-182030-
Washita OK-Caddo OK-Custer OK-
307 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo and southeastern Custer Counties Until 330 PM
CDT...

AT 306 PM CDT, a strong thunderstorm was located 4 miles southeast of
Weatherford. This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Weatherford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3554 9871 3554 9855 3541 9853 3543 9872
TIME...MOT...LOC 2006Z 17DEG 1KT 3549 9863

03
Special weather statement, Jul 18, 2:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 PM CDT Sun Jul 18 2021

OKZ035-182100-
Kiowa OK-
328 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa County Until
400 PM CDT...

AT 326 PM CDT, a strong thunderstorm was located 8 miles northeast of
Cooperton, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3498 9888 3506 9863 3485 9862 3486 9882
      3485 9883
TIME...MOT...LOC 2026Z 256DEG 8KT 3492 9875

..speg.
Special weather statement, Jul 18, 2:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
357 PM CDT Sun Jul 18 2021

OKZ015-182130-
Dewey OK-
357 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Dewey County Until 430 PM
CDT...

AT 352 PM CDT, a strong thunderstorm was located 7 miles west of
Taloga, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3604 9917 3610 9907 3595 9891 3587 9910
TIME...MOT...LOC 2052Z 326DEG 6KT 3602 9909

..speg.
Special weather statement, Jul 18, 3:01 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
401 PM CDT Sun Jul 18 2021

OKZ035-182130-
Kiowa OK-
401 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa County Until
430 PM CDT...

AT 359 PM CDT, a strong thunderstorm was located 7 miles southeast of
Mountain View, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3504 9891 3508 9862 3485 9862 3486 9882
      3485 9883 3485 9896
TIME...MOT...LOC 2059Z 238DEG 3KT 3501 9867

..speg.
Special weather statement, Jul 18, 3:35 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
435 PM CDT Sun Jul 18 2021

OKZ015-016-182200-
Dewey OK-Custer OK-
435 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Dewey and
northeastern Custer Counties Until 500 PM CDT...

AT 431 PM CDT, a strong thunderstorm was located near Putnam, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3598 9918 3601 9896 3567 9872 3561 9901
TIME...MOT...LOC 2131Z 335DEG 20KT 3584 9899

..speg.

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Woods

When
July 18, 3:40 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Hail, Cleveland

When
July 18, 6:10 PM CST
Where
Cleveland County, 3.45 mi WNW of Moore
Measured
1 in hail
Reported by
Public
Coordinates
35.350, -97.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976402, 976403.